Alert archive / Ohio / Flash Flood Warnings in 2020
Flash Flood Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 23, 2020, 9:45 PM EDT for Vinton County, Ohio. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 9:45 PM EDT (01:45 UTC)
- Expired
- Jul 23, 2020, 11:24 PM EDT
- In force
- 99 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Vinton County, OH
The radar
The Cincinnati radar (KILN), 101 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WGUS51 KRLX 240145
FFWRLX
OHC163-240445-
/O.NEW.KRLX.FF.W.0040.200724T0145Z-200724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
945 PM EDT Thu Jul 23 2020
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Northwestern Vinton County in southeastern Ohio...
* Until 1245 AM EDT.
* At 945 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Allensville and Eagle Mills.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3937 8256 3930 8251 3924 8252 3924 8263
3926 8271 3927 8276 3933 8275 3934 8275
3937 8275 3937 8271 3936 8269 3936 8266
3936 8264 3938 8263
FLASH FLOOD...RADAR INDICATED
$$
RG2 follow-up statements
793
WGUS71 KRLX 240244
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1044 PM EDT Thu Jul 23 2020
OHC163-240445-
/O.CON.KRLX.FF.W.0040.000000T0000Z-200724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vinton OH-
1044 PM EDT Thu Jul 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT FRIDAY
FOR NORTHWESTERN VINTON COUNTY...
At 1044 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of rain
have fallen. Flash flooding is expected to continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Allensville and Eagle Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely. You may
also report severe weather by posting your report to the Charleston
West Virginia National Weather Service Facebook Page, or by using
the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3937 8256 3930 8251 3924 8252 3924 8263
3926 8271 3927 8276 3933 8275 3934 8275
3937 8275 3937 8271 3936 8269 3936 8266
3936 8264 3938 8263
FLASH FLOOD...RADAR INDICATED
$$
RG296
WGUS71 KRLX 240324
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1124 PM EDT Thu Jul 23 2020
OHC163-240334-
/O.CAN.KRLX.FF.W.0040.000000T0000Z-200724T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vinton OH-
1124 PM EDT Thu Jul 23 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN VINTON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining high water or road
closures.
LAT...LON 3937 8256 3930 8251 3924 8252 3924 8263
3926 8271 3927 8276 3933 8275 3934 8275
3937 8275 3937 8271 3936 8269 3936 8266
3936 8264 3938 8263
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 7:42 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 23, 7:42 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 742 PM EDT Thu Jul 23 2020 .SYNOPSIS... A cold front approaching the area continues to bring showers and thunderstorms. Additional storms may develop Friday afternoon as the front lingers. Possible mountain showers for the weekend. && .NEAR TERM /THROUGH FRIDAY/... As of 740 PM Thursday... Chaotic weather conditions out there this evening with showers and a few rumbles of thunder continuing across the region. Activity should wane some, but not completely overnight. Stratus and valley fog development overnight is expected. Mild and humid. As of 200 PM Thursday... Showers and thunderstorms will continue through this evening into the early overnight hours ahead of an approaching cold front. Precipitable water values are 2 inches or higher across most of the forecast area into the early morning hours. This means that any storms that do develop will have the continued threat of heavy rainfall. Do anticipate showers and storms will weaken overnight with the lost of daytime heating and the more potent mid level energy sliding off to the east. This front is rather slow in movement but will eventually sag south across central WV by tomorrow afternoon. There will continue to be a possibility of showers and storms along and ahead of of the system. Precipitable water does decrease to just over an inch with weaker upper level energy. Cannot rule out some more isolated showers and storms along and ahead of the frontal boundary during the afternoon heating. Temperatures will overnight will be normal to slightly above normal. On Friday, expect temperatures in the 80s the lowlands with 70s in the Mountains. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 253 PM Thursday... High pressure should generally be in control of the weather through the period.This should result in much drier weather across the area. Guidance suggests any diurnal shower and thunderstorm activity should be limited to the mountains and adjacent counties. This idea looks reasonable and will be followed. Latest model blend looks reasonable and is close to previous forecast. Daytime highs will be above normal. However, afternoon dew points in the mid to upper 60s across the lowlands should keep afternoon heat indices manageable. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 253 PM Thursday... Long-range models suggest an upper low will dig southeast from central Canada with a trough forming across the area by Tuesday. The upper trough should remain in the area through the remainder of the period. As a result, a cold front should approach the area Monday and then push southeast on Tuesday. Expect a good chance of showers and storms will develop late Monday and then continue into Tuesday night. Weak surface high pressure will then build in. However, the upper trough should keep chances for showers and storms. Guidance indicates daytime temperatures should cool back into the 80s by Tuesday with near normal readings through the rest of the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 740 PM Thurday... More showers and storms rolling through the area today, with decreased coverage tonight, but chances not zero at any point in the forecast. Fluctuating ceilings will continue as well, in and out of the convection, but visibilities in rain should stay fairly consistent in the VFR range, briefly dropping to MVFR. The area is well saturated after a couple days of rain, and think at this point that the chances for valley fog are increased tonight despite the low ceilings in place as well. Expecting degradation of flight categories with some LIFR fog possible at certain terminals. Where ceilings go to MVFR or worse overnight, it will likely take a few hours after sunrise for them to return to VFR. Light winds less than 10kts outside of convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE: Low to medium. ALTERNATE SCENARIOS: Fog may not form in ceilings lower than 3kft. May need AMD for direct impacts from TSRA/SHRA. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 CRW CONSISTENCY H H H H H H H H M L M M HTS CONSISTENCY H H H H H H H H M M L L BKW CONSISTENCY H H H M H H H M H M M M EKN CONSISTENCY H M M M M M M H H H L M PKB CONSISTENCY H H H H H H H M L L M L CKB CONSISTENCY H H H H H M M H H M M M AFTER 00Z SATURDAY... Patchy dense fog is possible Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JB/JSH NEAR TERM...JB/26 SHORT TERM...JSH LONG TERM...JSH AVIATION...26
Hazardous weather outlook, Jul 23, 4:48 AM EDT, 16 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 448 AM EDT Thu Jul 23 2020 VAZ003-004-WVZ015>020-024>034-039-040-515>526-240900- Dickenson-Buchanan-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge- Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 448 AM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for southwest Virginia, and from the mountains back through the central lowlands of West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for excessive rainfall today into tonight. Thunderstorms with heavy downpours could cause localized flooding, especially in locations that have already received heavy rain. There is also a marginal risk for severe thunderstorms, mainly for this afternoon into this evening, with damaging wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013-014-240900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam- 448 AM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for the middle Ohio Valley. .DAY ONE...Today and Tonight. There is a marginal risk for excessive rainfall today into tonight. Thunderstorms with heavy downpours could cause localized flooding, especially in locations that have already received heavy rain. There is also a marginal risk for severe thunderstorms, mainly for this afternoon into this evening, with damaging wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. JP/ TRM
In the hours before
Special weather statement, Jul 23, 4:04 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
404 PM EDT Thu Jul 23 2020
KYZ102-103-105-WVZ005-232045-
Boyd-Carter-Lawrence-Wayne-
404 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BOYD...LAWRENCE...
SOUTHEASTERN CARTER AND NORTHWESTERN WAYNE COUNTIES...
At 403 PM EDT, a strong thunderstorm was located near Culver, or near
Grayson Lake State Park, moving east at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Louisa, Blaine, Grayson Lake State Park, Yatesville Lake State Park,
Fort Gay, Webbville, Durbin, Denton, Burnaugh, Centerville, Dunlow,
Martha, Lockwood, Gallup, Glenhayes, Willard, Buchanan, Houckville
and Fallsburg.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3836 8256 3801 8242 3799 8293 3800 8295
3799 8303 3804 8300 3805 8296 3809 8293
3810 8291 3812 8289 3817 8292 3817 8298
3820 8301 3820 8304 3818 8305 3822 8308
TIME...MOT...LOC 2003Z 257DEG 37KT 3813 8298
22Special weather statement, Jul 23, 4:52 PM EDT, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
452 PM EDT Thu Jul 23 2020
KYZ103-OHZ087-WVZ005>007-013-014-232145-
Boyd-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam-
452 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOYD...SOUTHEASTERN
LAWRENCE...SOUTHERN MASON...CABELL...SOUTHWESTERN PUTNAM...NORTH
CENTRAL LINCOLN AND NORTHERN WAYNE COUNTIES...
At 452 PM EDT, a strong thunderstorm was located over Ceredo, or near
Chesapeake, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Huntington, Ashland, Chesapeake, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona,
Culloden, Teays Valley, South Point, Burlington, Athalia, Lockwood,
Lavalette and Salt Rock.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 189 and 191.
Interstate 64 in West Virginia between mile markers 1 and 38.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3859 8196 3835 8191 3833 8192 3832 8191
3829 8264 3846 8267
TIME...MOT...LOC 2052Z 262DEG 48KT 3839 8253
22Nearby
Flash Flood Warnings in Ohio, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.